Sedative-, Hypnotic-, and Anxiolytic-Related Disorders

2015

Abuse and Dependence

Sedative-hypnotic and alcohol intoxications are similar in symptoms and complications. Because sedative-hypnotic use is so frequent in hospitalized patients, the detection of sedative abuse can be difficult. Abuse rarely starts as a result of treatment of acute anxiety or insomnia in a hospitalized patient. The risk of sedative abuse in chronically medically ill outpatients is far greater. There are three major classes of benzodiazepine abusers: polysubstance abusers, pure sedative abusers, and therapeutic users who have lost control. Individuals prone to polysubstance abuse tend to use sedatives for their calming effects (i.e., to come down after use of a stimulant such as cocaine) and for their ability to decrease dysphoric affects, including anxiety, or to potentiate euphoric effects of other drug classes (e.g., benzodiazepines in combination with methadone to boost euphoria).

Pure sedative abusers usually have significant underlying psychopathological conditions, and relapse is common. In a long-term follow-up study involving subjects with primary sedative-hypnotic dependence, 46% of the subjects continued to abuse drugs after in-hospital rehabilitation treatment. Anyone can develop physiological dependence with low-dose use over several years or high-dose use over weeks to months. Patients with a history of other SUDs are at increased risk of benzodiazepine abuse. In addition, children of alcoholic individuals may respond differently to benzodiazepines than others and may be more prone to benzodiazepine abuse.

In general, drugs with short half-lives are more likely to cause abuse, withdrawal, dependence, and addiction than are similar drugs with long half-lives, such as alpraz-olam versus clonazepam and butalbital versus pheno-barbital. However, despite their short half-lives, the non-benzodiazepine hypnotics zolpidem and zopiclone are reported to cause much less abuse and dependence than benzodiazepines, although they both pose risk in patients with prior substance abuse. Rarely prescribed older sedatives such as carisoprodol (Soma), chloral hydrate (Noctec), ethchlorvynol (Placidyl), glutethi-mide (Doriden), meprobamate (Miltown), methaqualone (Quaalude), and methyprylon (Noludar) have high abuse liability and are associated with severe withdrawal syndromes.

Complications

Most cases of gross benzodiazepine intoxication are self-limiting and are best treated supportively. In severe cases and in overdose, the benzodiazepine antagonist flumazenil can reverse coma, but use of this agent may be associated with seizures, especially if the patient is benzodiazepine dependent. Elderly patients taking even low-dose sedative-hypnotics are at increased risk of confusion, loss of balance, and falls. Cognitive deficits are not uncommon with benzodiazepine abuse. These deficits may improve or persist for months after detoxification. In one study involving more than 4,000 elderly patients, more than 9% of the patients had been treated with benzodiazepines in the preceding year, and benzodiazepine use was associated with impaired functional status independent of age and other medical conditions.

The high-potency benzodiazepine flunitrazepam (Rohypnol) has been used illegally to incapacitate women for the purpose of sexual assault and can induce anterograde amnesia. Covert flunitrazepam intoxication should be suspected in sexual assault victims who are amnestic for the assault.

Withdrawal

The length of time between last use of a drug and onset of withdrawal is a function of the elimination half-life of the drug. For example, withdrawal symptoms occur 7-10 days after abrupt cessation of diazepam but 1-2 days after cessation of alprazolam. Withdrawal symptoms are similar to those produced by alcohol. Seizures may herald withdrawal and are a potential complication of high-dose, unexpected, or poorly managed benzodiazepine withdrawal. Severe withdrawal can produce psychosis and may result in death.

Treatment of sedative-hypnotic withdrawal is similar to that of withdrawal from alcohol. Because of the high prevalence of polysubstance abuse, a detailed substance use history should be obtained to determine the likelihood of polysubstance withdrawal. A cross-tolerant sedative is given to prevent benzodiazepine withdrawal symptoms, and the daily dose is gradually decreased; long-acting benzodiazepines are recommended. Alprazolam is particularly difficult to taper after long-term use or high-dose abuse, and it is usually best to convert treatment to a longer-acting benzodiazepine such as clonazepam, which can be easily withdrawn. For some high-dose abusers, particularly those with serious medical comorbidity, inpatient detoxification may be necessary. Addition of an anticonvulsant (e.g., carbamazepine or val-proate) can add an additional margin of safety over the course of a difficult withdrawal process.

The most important factor in minimizing complications during benzodiazepine withdrawal is to decrease the dose by approximately 10% per day; the terminal 10% should be tapered slowly to zero over a 3- to 4-day period. In general, detoxification is accomplished within a 10- to 14-day period, but certain individuals need longer detoxification. Tapering may take weeks or months when patients have been taking benzodiazepines for many years or when the drug is resistant to tapering (e.g., alprazolam).

Certain personality traits, such as dependency and passivity, are associated with higher daily doses, more severe withdrawal symptoms, and treatment failure. Detoxification with shorter-acting benzodiazepines, such as oxazepam or lorazepam, often is used in the treatment of elderly patients and patients with liver or pulmonary disease. Anticonvulsants and propranolol are reportedly useful adjuncts in treating prolonged withdrawal symptoms when long-term benzodiazepine therapy is discontinued.

Prevention and Acute Management

Preventing habituation to sedative-hypnotic drugs is the best prevention of abuse and dependence. Limited prescriptions, single-source policies (i.e., obtaining prescriptions from one provider), and appropriate follow-up all are helpful. General guidelines for anxiolytic treatment are reviewed in “Anxiety Disorders” and hypnotic use in Sleep Disorders”. Sedative-hypnotics should usually be avoided in the treatment of patients with alcoholism and those with a history of substance abuse.